Loading [MathJax]/jax/output/CommonHTML/jax.js
Izvestiya: Mathematics
RUS  ENG    JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB  
General information
Latest issue
Forthcoming papers
Archive
Impact factor
Guidelines for authors
Submit a manuscript

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Izv. RAN. Ser. Mat.:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Izvestiya: Mathematics, 2008, Volume 72, Issue 1, Pages 169–205
DOI: https://doi.org/10.1070/IM2008v072n01ABEH002397
(Mi im2599)
 

This article is cited in 35 scientific papers (total in 35 papers)

A version of van der Waerden's theorem and a proof of Mishchenko's conjecture on homomorphisms of locally compact groups

A. I. Shtern

M. V. Lomonosov Moscow State University
References:
Abstract: van der Waerden proved in 1933 that every finite-dimensional locally bounded representation of a semisimple compact Lie group is automatically continuous. This theorem evoked an extensive literature, which related the assertion of the theorem (and its converse) to properties of Bohr compactifications of topological groups and led to the introduction and study of classes of so-called van der Waerden groups and algebras. In the present paper we study properties of (not necessarily continuous) locally relatively compact homomorphisms of topological groups (in particular, connected locally compact groups) from the point of view of this theorem and obtain a classification of homomorphisms of this kind from the point of view of their continuity or discontinuity properties (this classification is especially simple in the case of Lie groups because it turns out that every locally bounded finite-dimensional representation of a connected Lie group is continuous on the commutator subgroup). Our main results are obtained by studying new objects, namely, the discontinuity group and the final discontinuity group of a locally bounded homomorphism, and the new notion of a finally continuous homomorphism from one locally compact group into another.
The notion of local relative compactness of a homomorphism is naturally related to the notion of point oscillation (at the identity element of the group) introduced by the author in 2002. According to a conjecture of A. S. Mishchenko, the (reasonably defined) oscillation at a point of any finite-dimensional representation of a ‘good’ topological group can take one of only three values: 0, 2 and . We shall prove this for all connected locally compact groups.
Received: 14.12.2006
Bibliographic databases:
UDC: 512.546+517.987
MSC: Primary 22D12; Secondary 22E30, 22E45
Language: English
Original paper language: Russian
Citation: A. I. Shtern, “A version of van der Waerden's theorem and a proof of Mishchenko's conjecture on homomorphisms of locally compact groups”, Izv. Math., 72:1 (2008), 169–205
Citation in format AMSBIB
\Bibitem{Sht08}
\by A.~I.~Shtern
\paper A version of van der Waerden's theorem and a proof of Mishchenko's
conjecture on homomorphisms of locally compact groups
\jour Izv. Math.
\yr 2008
\vol 72
\issue 1
\pages 169--205
\mathnet{http://mi.mathnet.ru/eng/im2599}
\crossref{https://doi.org/10.1070/IM2008v072n01ABEH002397}
\mathscinet{http://mathscinet.ams.org/mathscinet-getitem?mr=2394977}
\zmath{https://zbmath.org/?q=an:1158.22002}
\isi{https://gateway.webofknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=Publons&SrcAuth=Publons_CEL&DestLinkType=FullRecord&DestApp=WOS_CPL&KeyUT=000254303700009}
\elib{https://elibrary.ru/item.asp?id=10336927}
\scopus{https://www.scopus.com/record/display.url?origin=inward&eid=2-s2.0-41549156861}
Linking options:
  • https://www.mathnet.ru/eng/im2599
  • https://doi.org/10.1070/IM2008v072n01ABEH002397
  • https://www.mathnet.ru/eng/im/v72/i1/p183
  • This publication is cited in the following 35 articles:
    1. A.I. Shtern, “Extension of Characters from the Radical of a Connected Lie Group to a One-Dimensional Pure Pseudorepresentation of the Group Revisited”, Russ. J. Math. Phys., 31:1 (2024), 146  crossref
    2. A. I. Shtern, “Automatic continuity of a locally bounded homomorphism of Lie groups on the commutator subgroup”, Sb. Math., 215:6 (2024), 861–868  mathnet  crossref  crossref  mathscinet  zmath  adsnasa  isi
    3. A. I. Shtern, “Kriterii prodolzhaemosti unitarnogo kharaktera normalnoi podgruppy gruppy-proizvedeniya do chistogo odnomernogo psevdopredstavleniya gruppy”, Fundament. i prikl. matem., 25:1 (2024), 251–254  mathnet
    4. A.I. Shtern, “Extension of Unitary Characters from the Radical of a Connected Locally Compact Group to a One-Dimensional Pure Pseudorepresentation of the Group”, Russ. J. Math. Phys., 31:4 (2024), 762  crossref
    5. A. I. Shtern, “Continuity Criterion for Locally Bounded Endomorphisms of Connected Reductive Lie Groups”, Russ. J. Math. Phys., 30:1 (2023), 126  crossref
    6. A. I. Shtern, “The Discontinuity Group of a Locally Bounded Homomorphism of a Connected Lie Group into a Connected Lie Group Is Commutative”, Russ. J. Math. Phys., 30:3 (2023), 397  crossref
    7. A. I. Shtern, “Continuity criteria for locally bounded homomorphisms of certain Lie groups”, J. Math. Sci., 284:4 (2024), 554–556  mathnet  crossref
    8. A. I. Shtern, “Continuity Criterion for Locally Bounded Automorphisms of Central Extensions of Perfect Lie Groups with Discrete Center”, Russ. J. Math. Phys., 29:1 (2022), 119  crossref
    9. A. I. Shtern, “Continuity Criterion for Locally Bounded Finite-Dimensional Representations of Simply Connected Solvable Lie Groups”, Russ. J. Math. Phys., 29:2 (2022), 238  crossref
    10. Shtern A.I., “Continuity Criterion For Locally Bounded Automorphisms of Connected Reductive Lie Groups”, Russ. J. Math. Phys., 28:3 (2021), 356–357  crossref  mathscinet  isi
    11. Shtern I A., “Continuity Criteria For Locally Bounded Automorphisms of Central Extensions of Perfect Lie Groups”, Russ. J. Math. Phys., 28:4 (2021), 543–544  crossref  mathscinet  isi
    12. Shtern A.I., “Sufficiently Close One-Dimensional Pseudorepresentations Are Equal”, Russ. J. Math. Phys., 28:2 (2021), 263–264  crossref  mathscinet  isi
    13. Shtern A.I., “A New Triviality Theorem For Group Pseudorepresentations”, Russ. J. Math. Phys., 27:4 (2020), 535–536  crossref  mathscinet  isi
    14. A. I. Shtern, “Irreducible Locally Bounded Finite-Dimensional Pseudorepresentations of Connected Locally Compact Groups Revisited”, Russ. J. Math. Phys., 27:3 (2020), 382  crossref
    15. Shtern A.I., “Irreducible Locally Bounded Finite-Dimensional Pseudorepresentations of Connected Locally Compact Groups”, Russ. J. Math. Phys., 25:2 (2018), 239–240  crossref  mathscinet  isi  scopus
    16. A. I. Shtern, “Continuity Conditions for Finite-Dimensional Locally Bounded Representations of Connected Locally Compact Groups”, Russ. J. Math. Phys., 25:3 (2018), 345  crossref
    17. Christopher J. Fewster, “An Analogue of the Coleman–Mandula Theorem for Quantum Field Theory in Curved Spacetimes”, Commun. Math. Phys., 357:1 (2018), 353  crossref
    18. A. I. Shtern, “Locally bounded finally precontinuous finite-dimensional quasirepresentations of connected locally compact groups”, Sb. Math., 208:10 (2017), 1557–1576  mathnet  crossref  crossref  mathscinet  zmath  adsnasa  isi  elib
    19. Shtern A.I., “Description of locally bounded pseudocharacters on almost connected locally compact groups”, Russ. J. Math. Phys., 23:4 (2016), 551–552  crossref  mathscinet  zmath  isi  scopus
    20. A. I. Shtern, “Specific properties of one-dimensional pseudorepresentations of groups”, J. Math. Sci., 233:5 (2018), 770–776  mathnet  crossref
    Citing articles in Google Scholar: Russian citations, English citations
    Related articles in Google Scholar: Russian articles, English articles
    Известия Российской академии наук. Серия математическая Izvestiya: Mathematics
    Statistics & downloads:
    Abstract page:1030
    Russian version PDF:313
    English version PDF:32
    References:110
    First page:5
     
      Contact us:
    math-net2025_04@mi-ras.ru
     Terms of Use  Registration to the website  Logotypes © Steklov Mathematical Institute RAS, 2025